Quasiplatonic Surfaces, and Automorphisms

  • Gareth A. Jones
  • Jürgen Wolfart
Part of the Springer Monographs in Mathematics book series (SMM)


Quasiplatonic Riemann surfaces or algebraic curves, sometimes also called curves with many automorphisms or triangle curves, can be characterised in many equivalent ways, for example as those curves having a regular dessin, one with the greatest possible degree of symmetry. The sphere and the torus each support infinitely many regular dessins, easily described in both cases. For each genus g > 1 there are, up to isomorphism, only finitely many regular dessins; this chapter gives complete lists for genera 2, 3 and 4, and discusses methods for counting and classifying them. These methods often involve counting generating triples for finite groups, in some cases with the aid of character theory (which we briefly summarise) and Möbius inversion. We present several important infinite families of quasiplatonic curves, such as Hurwitz and Macbeath-Hurwitz curves, Lefschetz and Accola-Maclachlan curves. We prove that like their counterparts, the curves with trivial automorphism group, quasiplatonic curves can be defined over their field of moduli. Many of the automorphism groups appearing in this chapter are 2-dimensional linear or projective groups over finite fields, so we summarise their most relevant properties in the final section.


Accola-Maclachlan curve Arithmetic group Automorphism group Character table Character theory Field of definition Hurwitz group Kulkarni curve Linear group Low genus map Möbius function Möbius inversion Moduli field Projective group Quasiplatonic curve Quasiplatonic surface Regular dessin Shimura curve Triangle curve Wiman curve 


  1. 1.
    Accola, R.D.M.: On the number of automorphisms of a closed Riemann surface. Trans. Am. Math. Soc. 131, 398–408 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bolza, O.: On binary sextics with linear transformations onto themselves. Am. J. Math. 10, 47–70 (1888)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Breda d’Azevedo, A.J., Jones, G.A.: Platonic hypermaps. Beiträge Algebra Geom. 42, 1–37 (2001)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Burnside, W.: Note on the simple group of order 504. Math. Ann. 52, 174–176 (1899)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Conder, M.D.E.: Regular maps and hypermaps of Euler characteristic − 1 to − 200. J. Comb. Theory Ser. B 99, 455–459 (2009). Associated lists of computational data available at Google Scholar
  6. 6.
    Conder, M.D.E.: An update on Hurwitz groups. Groups Complex. Cryptol. 2, 35–49 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Conder, M.D.E., Jones, G.A., Streit, M., Wolfart, J.: Galois actions on regular dessins of small genera. Rev. Mat. Iberoam. 29, 163–181 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Connor, T., Leemans, D.: An atlas of subgroup lattices of finite almost simple groups. Ars Math. Contemp. 8(2), 259–266 (2015)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Conway, J.H., Curtis, R.T., Norton, S.P., Parker, R.A., Wilson, R.A.: ATLAS of Finite Groups. Clarendon Press, Oxford (1985)zbMATHGoogle Scholar
  10. 10.
    Coombes, K., Harbater, D.: Hurwitz families and arithmetic Galois groups. Duke Math. J. 52, 821–839 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Coxeter, H.S.M., Moser, W.O.J.: Generators and Relations for Discrete Groups. Springer, Berlin/Heidelberg (1980)CrossRefzbMATHGoogle Scholar
  12. 12.
    Dèbes, P., Emsalem, M.: On fields of moduli of curves. J. Algebra 211, 42–56 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Dickson, L.E.: Linear Groups. Dover, New York (1958)Google Scholar
  14. 14.
    Downs, M.L.N.: The Möbius function of PSL 2(q), with application to the maximal normal subgroups of the modular group. J. Lond. Math. Soc. 43, 61–75 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Downs, M.L.N., Jones, G.A.: Enumerating regular objects with a given automorphism group. Discrete Math. 64, 299–302 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Downs, M.L.N., Jones, G.A.: Möbius inversion in Suzuki groups and enumeration of regular objects. In: Proceedings in Mathematics and Statistics, SIGMAP 2014 Proceedings (to appear)Google Scholar
  17. 17.
    Džambić, A.: Macbeath’s infinite series of Hurwitz groups. In: Holzapfel, R.-P., Uludağ, A.M., Yoshida, M. (eds.) Arithmetic and Geometry Around Hypergeometric Functions. Progress in Mathematics, vol. 260, pp. 101–108. Birkhäuser, Basel (2007)CrossRefGoogle Scholar
  18. 18.
    Feierabend, F.: Galois-Operationen auf verallgemeinerten Macbeath-Hurwitz Kurven. Dissertation, Frankfurt (2008)Google Scholar
  19. 19.
    Fricke, R.: Ueber eine einfache Gruppe von 504 Operationen. Math. Ann. 52, 321–339 (1899)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Fulton, W., Harris, J.: Representation Theory. Springer, Berlin (1991)zbMATHGoogle Scholar
  21. 21.
    Garbe, D.: Über die regulären Zerlegungen geschlossener orientierbarer Flächen. J. Reine Angew. Math. 237, 39–55 (1969)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Girondo, E., Wolfart, J.: Conjugators of Fuchsian groups and quasiplatonic surfaces. Q. J. Math. 56, 525–540 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    González-Diez, G., Jaikin-Zapirain, A.: The absolute Galois group acts faithfully on regular dessins and on Beauville surfaces. Proc. Lond. Math. Soc. (3) 111(4), 775–796 (2015)Google Scholar
  24. 24.
    Hall, P.: The Eulerian functions of a group. Q. J. Math. 7, 134–151 (1936)CrossRefzbMATHGoogle Scholar
  25. 25.
    Harvey, W.J.: Cyclic groups of automorphisms of a compact Riemann surface. Q. J. Math. 17, 86–97 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Hidalgo, R.: Edmonds maps on the Fricke-Macbeath curve. Ars Math. Contemp. 8, 275–289 (2015)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Huppert, B.: Endliche Gruppen I. Springer, Berlin (1967)CrossRefzbMATHGoogle Scholar
  28. 28.
    Jones, G.A.: Ree groups and Riemann surfaces. J. Algebra 165, 41–62 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Jones, G.A.: Hypermaps and multiply quasiplatonic Riemann surfaces. Eur. J. Comb. 33, 1588–1605 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Jones, G.A., Silver, S.A.: Suzuki groups and surfaces. J. Lond. Math. Soc. (2) 48, 117–125 (1993)Google Scholar
  31. 31.
    Jones, G.A., Streit, M., Wolfart, J.: Wilson’s map operations on regular dessins and cyclotomic fields of definition. Proc. Lond. Math. Soc. 100, 510–532 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Kucharczyk, R.: On arithmetic properties of Fuchsian groups and Riemann surfaces. Dissertation, Bonn (2014)Google Scholar
  33. 33.
    Kulkarni, R.: A note on Wiman and Accola-Maclachlan surfaces. Ann. Acad. Sci. Fenn. Math. 16, 83–94 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Kuribayashi, I., Kuribayashi, A.: Automorphism groups of compact Riemann surfaces of genera three and four. J. Pure Appl. Algebra 65, 277–292 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Larsen, M.: How often is 84(g − 1) achieved? Isr. J. Math. 126, 1–16 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Macbeath, A.M.: On a theorem of Hurwitz. Proc. Glasg. Math. Assoc. 5, 90–96 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Macbeath, A.M.: Generators of the linear fractional groups. In: Number Theory (Proc. Sympos. Pure Math., Vol. XII, Houston, Tex., 1967), pp. 14–32. American Mathematical Society, Providence (1969)Google Scholar
  38. 38.
    Maclachlan, C.: A bound for the number of automorphisms of a compact Riemann surface. J. Lond. Math. Soc. 44, 265–272 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Magnus, W.: Noneuclidean Tesselations and Their Groups. Academic, New York (1974)zbMATHGoogle Scholar
  40. 40.
    Pierro, E.: The Möbius function of the small Ree groups. arXiv:1410.8702v2 [math.GR] (2014). Accessed 20 Jan 2015Google Scholar
  41. 41.
    Popp, H.: On a conjecture of H. Rauch on theta constants and Riemann surfaces with many automorphisms. J. Reine Angew. Math. 253, 66–77 (1972)MathSciNetzbMATHGoogle Scholar
  42. 42.
    Potočnik, P.: Census of rotary maps. Accessed 3 Feb 2015
  43. 43.
    Rauch, H.E.: Theta constants on a Riemann surface with many automorphisms. In: Symposia Mathematica III, pp. 305–322. Academic, Cambridge, Ma., (1970)Google Scholar
  44. 44.
    Schlage-Puchta, J.-C., Wolfart, J.: How many quasiplatonic surfaces?. Arch. Math. 86, 129–132 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Serre, J.-P.: Topics in Galois Theory. Jones and Bartlett, Boston (1992)zbMATHGoogle Scholar
  46. 46.
    Sherk, F.A., The regular maps on a surface of genus 3. Can. J. Math. 11, 452–480 (1959)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Siegel, C.L.: Topics in Complex Function Theory, vol. II. Wiley, New York (1971)zbMATHGoogle Scholar
  48. 48.
    Singerman, D.: Subgroups of Fuchsian groups and finite permutation groups. Bull. Lond. Math. Soc. 2, 319–323 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Singerman, D.: Finitely maximal Fuchsian groups. J. Lond. Math. Soc. (2) 6, 29–38 (1972)Google Scholar
  50. 50.
    Singerman, D.: Riemann surfaces, Belyi functions and hypermaps. In: Bujalance, E., Costa, A.F., Martinez, E. (eds.) Topics in Riemann Surfaces and Fuchsian Groups. London Mathematical Society Lecture Note Series, vol. 287, pp. 43–68. Cambridge University Press, Cambridge (2001)CrossRefGoogle Scholar
  51. 51.
    Streit, M.: Field of definition and Galois orbits for the Macbeath-Hurwitz curves. Arch. Math. 74, 342–349 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Streit, M., Wolfart, J.: Characters and Galois invariants of regular dessins. Rev. Mat. Complut. 13, 49–81 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Takeuchi, K.: Arithmetic triangle groups. J. Math. Soc. Jpn. 29, 29–38 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Takeuchi, K.: Commensurability classes of arithmetic triangle groups. J. Fac. Sci. Tokyo Sect. IA Math. 24, 201–212 (1977)MathSciNetzbMATHGoogle Scholar
  55. 55.
    Tsuzuku, T.: Finite Groups and Finite Geometries. Cambridge Tracts in Mathematics, vol. 78. Cambridge University Press, Cambridge (1982)Google Scholar
  56. 56.
    Turbek, P.: The full automorphism group of the Kulkarni surface. Rev. Mat. Complut. 10, 265–276 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  57. 57.
    Wilson, R.A.: The Finite Simple Groups. Springer, London (2009)CrossRefzbMATHGoogle Scholar
  58. 58.
    Wiman, A.: Über die hyperelliptischen Curven und diejenigen von Geschlecht p = 3 welche eindeutige Transformationen in sich zulassen. Bihang till K. Svenska Vet.-Akad. Handlingar 21, 1–23 (1895–1896)Google Scholar
  59. 59.
    Wolfart, J.: ABC for polynomials, dessins d’enfants, and uniformization – a survey. In: Schwarz, W., Steuding, J. (eds.) Elementare und Analytische Zahlentheorie (Tagungsband), Proceedings ELAZ-Conference May 24–28, 2004, pp. 313–345. Steiner, Stuttgart (2006)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  • Gareth A. Jones
    • 1
  • Jürgen Wolfart
    • 2
  1. 1.School of MathematicsUniversity of SouthamptonSouthamptonUK
  2. 2.Johann Wolfgang Goethe-UniversitätFrankfurt am MainGermany

Personalised recommendations